Dextromethorphan is commonly found in many over-the-counter and prescription cough syrups. While it is effective for alleviating coughs, it also has some addictive properties, due to a small amount of narcotic ingredients it contains. As a result, dextromethorphan addiction is a common problem that affects many individuals. Some of the telltale signs of dextromethorphan addiction include ingesting more than the needed amount, taking cough syrup immediately upon waking, frequently purchasing products containing dextromethorphan and experiencing withdrawal symptoms without the substance.
One of the easiest observable signs of addiction is when an individual ingests significantly more dextromethorphan than necessary. Although taking medicine to remedy a cough is helpful, it's definitely a problem when the medicine is being abused. Most medicines with dextromethorphan call for one or two tablespoons at a time. If an individual is consuming much more than this, then it's most likely a sign of dextromethorphan addiction.
Another way to tell there is a problem is when the individual takes cough syrup first thing in the morning. Unless he has a serious cough, a non-addicted person would not feel compelled to ingest anything containing dextromethorphan right away. Evidence of addiction is especially apparent if this type of usage still occurs after the initial cough has subsided.
Any individual who frequently purchases cough syrup is also likely to be in the clutches of dextromethorphan addiction. In most cases, a bottle of cough syrup should last at least a few weeks. If a person is going through a bottle in a matter of days or even a week, then he is probably addicted. Also, if he is buying products from several different stores, it's most likely as a way to disguise his addiction.
Paying attention to observable withdrawal symptoms is another way to uncover dextromethorphan addiction. Usually when a person is addicted and doesn't consume dextromethorphan, he is likely to become irritable and despondent. If the addiction is severe, then he might even experience a prolonged period of depression. Along with this, other common signs of withdrawal include memory difficulties and an overall decrease in cognitive functioning.
If it's suspected that a person is suffering from this type of addiction, it's important to find help as soon as possible. The longer the addiction goes on, the harder it will be to help the person. In most cases, help from a medical health professional or addiction counselor will be needed to remedy the problem.